Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
A few riddles behind Rolle's theorem
Stockholm University, Faculty of Science, Department of Mathematics.
2012 (English)In: The American mathematical monthly, ISSN 0002-9890, E-ISSN 1930-0972, Vol. 119, no 9, 787-793 p.Article in journal (Refereed) Published
Abstract [en]

First year undergraduates usually learn about classical Rolle'stheorem which says that between two consecutive zeros of a smooth univariate function $f$, one can always find at least one zeroof its derivative $f^\prime$. In this paper, we study a generalization of Rolle's theorem dealing with zeros of higherderivatives of smooth univariate functions enjoying a natural additional property. Namely, we call a smooth function whose $n$th derivative does not vanish on some interval $I\subseteq \bR$ a {\it polynomial-like function of degree $n$ on $I$}. We conjecture that for polynomial-like functions of degree $n$ with $n$ real distinct roots there exists a non-trivial system of inequalities completely describing the set of possible locations of their zeros together with their derivatives of order up to $n-1$. We describe the corresponding system of inequalities in the simplest non-trivial case $n=3$.

Place, publisher, year, edition, pages
2012. Vol. 119, no 9, 787-793 p.
Keyword [en]
Rolle's theorem, polynomial-like functions
National Category
Mathematics
Research subject
Mathematics
Identifiers
URN: urn:nbn:se:su:diva-84473DOI: 10.4169/amer.math.monthly.119.09.787ISI: 000321593500006OAI: oai:DiVA.org:su-84473DiVA: diva2:580526
Available from: 2013-01-14 Created: 2012-12-22 Last updated: 2017-12-06Bibliographically approved

Open Access in DiVA

fulltext(113 kB)89 downloads
File information
File name FULLTEXT01.pdfFile size 113 kBChecksum SHA-512
df55bd97762aafe3127ab8ba8dd754fd45109e18dfd36cab6a5cd9bdd9b8bfe8d77db452e5cca1a15bd502d57dcc7f8feb6acd0390c93f69224635cee4221a3e
Type fulltextMimetype application/pdf

Other links

Publisher's full text
By organisation
Department of Mathematics
In the same journal
The American mathematical monthly
Mathematics

Search outside of DiVA

GoogleGoogle Scholar
Total: 89 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 119 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf